Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 209, NWS Tallahassee, FL

July 11, 2016Henry County, Houston County, Alabama; Early County, Miller County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 11, 2016, 1:38 PM CDT for Henry County, Houston County, Alabama; Early County, Miller County, Georgia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 1:38 PM CDT (18:38 UTC)
Expired
Jul 11, 2016, 2:15 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Henry County, AL, Houston County, AL, Early County, GA, Miller County, GA

The radar

The Ft Rucker radar (KEOX), 41 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:05 PM CDTTSTM WND DMG1 Sse Blakely, GAA TREE AND A POWER LINE WERE BLOWN DOWN ON LIBERTY STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS52 KTAE 111838
SVRTAE
ALC067-069-GAC099-201-111915-
/O.NEW.KTAE.SV.W.0209.160711T1838Z-160711T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOUSTON COUNTY IN ALABAMA...
  SOUTHEASTERN HENRY COUNTY IN ALABAMA...
  WEST CENTRAL EARLY COUNTY IN GEORGIA...
  NORTHWESTERN MILLER COUNTY IN GEORGIA...

* UNTIL 315 PM EDT/215 PM CDT/

* AT 237 PM EDT/137 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  COLUMBIA...OR 11 MILES SOUTHEAST OF HEADLAND...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLAKELY...COLUMBIA...CENTERVILLE...GORDON...HALEBURG...GRANDBERRY
  CROSSROADS...CEDAR SPRINGS...PLEASANT PLAINS...BARNES...SIGMA...
  SAWHATCHEE...ROCK HILL...FARLEY NUCLEAR PLANT...HILTON...MILLER AND
  HARDWICKBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3112 8508 3132 8528 3151 8516 3132 8484
TIME...MOT...LOC 1837Z 235DEG 24KT 3127 8518 

HAIL...<.75IN
WIND...60MPH
 
$$

55-SCHOLL
1 follow-up statement
194 
WWUS52 KTAE 111857
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT MON JUL 11 2016

ALC067-069-111906-
/O.CAN.KTAE.SV.W.0209.000000T0000Z-160711T1915Z/
HOUSTON AL-HENRY AL-
257 PM EDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOUSTON AND
SOUTHEASTERN HENRY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3132 8484 3114 8506 3116 8508 3117 8510
      3120 8511 3121 8510 3123 8510 3126 8511
      3128 8511 3130 8509 3137 8509 3143 8508
      3143 8507 3146 8507
TIME...MOT...LOC 1856Z 235DEG 24KT 3135 8505 

$$

GAC099-201-111915-
/O.CON.KTAE.SV.W.0209.000000T0000Z-160711T1915Z/
EARLY GA-MILLER GA-
257 PM EDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WEST CENTRAL EARLY AND NORTHWESTERN MILLER COUNTIES...

AT 256 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLUMBIA...OR
7 MILES WEST OF BLAKELY...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLAKELY...COLUMBIA...CENTERVILLE...SAWHATCHEE...CEDAR SPRINGS...
ROCK HILL AND HILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3132 8484 3114 8506 3116 8508 3117 8510
      3120 8511 3121 8510 3123 8510 3126 8511
      3128 8511 3130 8509 3137 8509 3143 8508
      3143 8507 3146 8507
TIME...MOT...LOC 1856Z 235DEG 24KT 3135 8505 

HAIL...<.75IN
WIND...60MPH
 
$$

55-SCHOLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:40 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 11, 12:40 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
140 PM EDT MON JUL 11 2016

.AVIATION [Through 18Z Tuesday]...

Scattered showers and storms have developed mainly west of a line
from ECP to DHN in an area of better instability and lift. Hi Res
models depict a slow shift to the northeast with additional
development east of this area. DHN and TLH stand the better
chances of experiencing with less chances at the other TAF sites.
Primary VFR except underneath convection where tempo MVFR will be
common. Predominate VFR returns overnight. Possible MVFR vsbys at
sites that do experience rainfall this afternoon around 12Z.

&&

.PREV DISCUSSION [952 AM EDT]...

.NEAR TERM [Through Today]...

In general, deep layer ridging will prevail over the Tri-State
region through today. South/southwesterly steering flow and near
normal PWATs would favor the highest PoPs across north Florida
today, beginning early this afternoon. However, the typical
seabreeze circulation may be disrupted by an upper level +PV anomaly
over the northeast/north-central Gulf. This feature will be
responsible for an increased coverage of storms in the general area
of Pensacola through Troy, AL. Have increased PoPs from climatology
across our western Alabama and Florida panhandle counties
appropriately. An isolated strong to severe storm cannot be ruled
out this afternoon, as typical summertime thermodynamic parameters
remain marginal.

.SHORT TERM [Tonight Through Wednesday]...

A deep-layer high pressure system will be centered over the FL
peninsula through the period. With no obvious source for large scale
ascent, forcing will come from mesoscale boundaries (mainly land/sea
breeze fronts and outflow boundaries). The 1000-700 mb mean wind,
which tends to exhibit the greatest influence on the land/sea breeze
circulation and subsequent movement, will be light from the
southeast. This pattern correlates well with the highest PoPs (40%)
across much of the FL Panhandle and Big Bend, with PoPs
decreasing to 20% father north in central GA and AL. With the
expectation of near-climo values of deep-layer moisture and
MLCAPE, this forecast seems reasonable, and is actually in good
agreement with the latest consensus of MOS and CAMs. On Wednesday
some of the numerical guidance indicates some modest drying over
our area, especially west of Tallahassee, reducing PoPs to 20-30%.

Low temperatures will be in the mid 70s and highs will be in the
mid 90s. However, dewpoints will be a little higher each afternoon
than in recent days, resulting in an increase in heat index
values. These values may reach an uncomfortable 107 F at a few
spots.

.LONG TERM [Wednesday Night Through Monday]...

There will be a slight "tear" in the 500 mb ridge over the
South...between a high center over NM and the Bermuda high. Our
forecast area will be on the eastern flank of this weak trough.
While there could be some weak Q-G forcing associated with this
feature at times, the main result will be a persistent pool of
sufficient deep-layer moisture for the sea breeze fronts to tap
into each afternoon and evening. The NWP guidance consensus is
close to climo PoPs (which is around 40% during the afternoon and
evening hours) each day, which seems reasonable given the large
scale weather pattern. Temperatures will change little from what
they've been over the past several days, with lows in the mid 70s
and highs in the mid 90s.

.MARINE...

With a high pressure ridge to the south, winds will generally be
from the southwest to west at 10 knots or less, except slightly
stronger near the coast each afternoon.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Although rain rates will be quite high the next few days, the lack
of storm organization makes significant flooding unlikely.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  96  75  96  76 /   0  40  10  30  20
Panama City   79  89  79  89  79 /  10  30  10  20  20
Dothan        74  93  74  94  75 /  10  20  10  20  20
Albany        74  96  74  96  75 /  10  20  10  30  20
Valdosta      73  96  74  96  75 /  10  40  20  40  30
Cross City    73  95  74  95  76 /  10  40  10  30  30
Apalachicola  78  91  78  91  78 /  10  30  10  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Scholl
SHORT TERM...Harrigan
LONG TERM...Fournier
AVIATION...Scholl
MARINE...Scholl
FIRE WEATHER...Fournier
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jul 11, 12:27 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1227 PM CDT MON JUL 11 2016

ALZ068-FLZ009-011-111800-
GENEVA AL-JACKSON FL-HOLMES FL-
1227 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA...
NORTHEASTERN HOLMES AND NORTHWESTERN JACKSON COUNTIES UNTIL 100 PM
CDT...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF BONIFAY...MOVING NORTHEAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRACEVILLE...ESTO...NOMA...BROWNTOWN...HOLLAND CROSSROADS...
NOMA JUNCTION...COBB CROSSROADS...FADETTE...
TENDIL CROSSING AND ARDS CROSSROADS.

LAT...LON 3086 8577 3108 8563 3103 8549 3100 8549
      3100 8544 3082 8563
TIME...MOT...LOC 1726Z 209DEG 27KT 3088 8566

55-SCHOLL
Special weather statement, Jul 11, 12:39 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1239 PM CDT MON JUL 11 2016

ALZ067-111830-
HENRY AL-
1239 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HENRY COUNTY UNTIL
130 PM CDT...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HEADLAND...MOVING EAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...HEADLAND...NEWVILLE...GRANDBERRY CROSSROADS...
BLACKWOOD...HEADLAND MUNICIPAL A/P...CAPPS...TUMBLETON...DANCEY...
BALKUM...MURPHY STATION...GRABALL AND ABBEVILLE MUNICIPAL A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3135 8541 3160 8541 3164 8519 3133 8518
TIME...MOT...LOC 1739Z 257DEG 13KT 3146 8537

ADL
Special weather statement, Jul 11, 12:46 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1246 PM CDT MON JUL 11 2016

ALZ069-FLZ011-111830-
HOUSTON AL-JACKSON FL-
1246 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOUSTON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 130 PM CDT...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRACEVILLE...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...GRACEVILLE...MADRID...CAMPBELLTON...BROWNTOWN...
ELLAVILLE...SEALY SPRINGS...SILLS...JACOBS...GRANGEBURG...
JACOB CITY AND LOVETOWN.

LAT...LON 3100 8550 3100 8549 3101 8549 3113 8528
      3093 8517 3087 8549 3095 8553 3097 8553
TIME...MOT...LOC 1746Z 244DEG 23KT 3092 8552

55-SCHOLL
Special weather statement, Jul 11, 1:05 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
105 PM CDT MON JUL 11 2016

ALZ069-111845-
HOUSTON AL-
105 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUSTON COUNTY UNTIL 145
PM CDT...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COWARTS...OR NEAR DOTHAN...MOVING NORTHEAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...DOTHAN...TAYLOR...ASHFORD...COWARTS...WEBB...COLUMBIA...
KINSEY...REHOBETH...AVON...MEMPHIS...PLEASANT PLAINS...ARDILLA...
SMYRNA...HODGESVILLE...ENON...SIGMA...OLYMPIA SPA RESORT...
PANSEY AND SEALY SPRINGS.

LAT...LON 3131 8509 3129 8510 3128 8511 3126 8511
      3123 8510 3121 8510 3120 8511 3119 8511
      3101 8532 3112 8549 3116 8549 3131 8530
TIME...MOT...LOC 1805Z 224DEG 32KT 3114 8537

55-SCHOLL
Special weather statement, Jul 11, 1:15 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT MON JUL 11 2016

ALZ067-GAZ121-142-111900-
HENRY AL-CLAY GA-EARLY GA-
215 PM EDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENRY...NORTHWESTERN
EARLY AND WESTERN CLAY COUNTIES UNTIL 300 PM EDT/200 PM CDT/...

AT 214 PM EDT/114 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM NEAR ABBEVILLE...MOVING EAST AT 15
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT GAINES...HALEBURG...SCOTTSBORO CROSSROADS...SHORTERVILLE...
PECAN...WILLIS CROSSROADS...DOUBLE BRIDGES...GARNERSVILLE...
SCREAMER...DAYS CROSSROADS...THOMAS MILL CREEK...BARNES...
WATSON CROSSROADS...MOORES CROSSROADS...BAGBY STATE PARK...
STANDLEYS STORE...FORT GAINES-CLAY AIRPORT...WALTER F GEORGE LAKE...
JONES CROSSING AND OTHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3141 8519 3170 8522 3177 8499 3146 8493
TIME...MOT...LOC 1814Z 249DEG 15KT 3157 8515

ADL
Local storm report, Jul 11, 1:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 PM EDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     COWARTS                 31.20N 85.31W
07/11/2016                   HOUSTON            AL   LAW ENFORCEMENT

            COUPLE OF REPORTS OF TREES DOWN FROM THE COWARTS AREA

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:19 PM CDTSpecial Weather StatementTAEDale26 min
Jul 11, 12:39 PM CDTSpecial Weather StatementTAEHenry51 min
Jul 11, 12:46 PM CDTSpecial Weather StatementTAEHouston44 min
Jul 11, 1:00 PM CDTSevere Thunderstorm WarningTAEHenry30 min
Jul 11, 1:05 PM CDTSpecial Weather StatementTAEHouston40 min
Jul 11, 1:14 PM CDTSevere Thunderstorm WarningTAEHenry, Houston31 min
Jul 11, 1:15 PM CDTSpecial Weather StatementTAEClay45 min
Jul 11, 1:39 PM CDTSpecial Weather StatementTAEClay, Quitman, Randolph51 min
Jul 11, 1:56 PM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Early34 min
Jul 11, 2:17 PM CDTSpecial Weather StatementTAERandolph, Terrell43 min
Jul 11, 2:25 PM CDTSpecial Weather StatementTAEGrady50 min
Jul 11, 2:26 PM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Lee, Mitchell and 1 more23 min
Jul 11, 2:55 PM CDTSpecial Weather StatementTAEThomas50 min
Jul 11, 2:56 PM CDTSpecial Weather StatementTAEDougherty, Lee49 min
Jul 11, 3:07 PM CDTSpecial Weather StatementTAEDecatur53 min
Jul 11, 3:50 PM CDTSpecial Weather StatementTAEThomas40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.